Kansas, 2025

Damaging Winds in Kansas, August 19, 2025

August 19, 2025 · NWS TOP · 7 events in 4 counties and zones

During the morning and afternoon, widely scattered storms developed across portions of east central and northeast Kansas. Several downburst winds occurred, resulting in several downed trees, power lines, and small structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the morning and afternoon, widely scattered storms developed across portions of east central and northeast Kansas. Several downburst winds occurred, resulting in several downed trees, power lines, and small structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 1:47 AM CST, 1 hour 25 minutes earlier. Its key messages:

  • Showers and storms will be possible through the day today and into the evening. Confidence in where these storms develop is low and could be just about anywhere.
  • Some of the storms could be strong enough for an isolated damaging wind risk. Isolated heavy rain may be an issue too.
  • Dry conditions are forecast for Wednesday through the day Friday. A significant cool down is expected by Sunday and Monday.
Area forecast discussion, Aug 19, 1:47 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
247 AM CDT Tue Aug 19 2025

.KEY MESSAGES...

- Showers and storms will be possible through the day today and
  into the evening. Confidence in where these storms develop is
  low and could be just about anywhere.

- Some of the storms could be strong enough for an isolated
  damaging wind risk. Isolated heavy rain may be an issue too.

- Dry conditions are forecast for Wednesday through the day
  Friday. A significant cool down is expected by Sunday and
  Monday.

&&

.DISCUSSION...
Issued at 247 AM CDT Tue Aug 19 2025

07Z water vapor placed the center of an upper low over the Four
Corners region as the mean westerlies remained north over the
Canadian plains. Radar reflectivity and profiler data suggested
at least one if not two MCVs had developed over northwest KS.
Surface wind obs suggested a weak boundary with modest
convergence was located across the southern quarter of the
forecast area or ruffly from Ottawa to Council Grove and
Abilene.

The forecast for today and this evening is going to be
characterized by a conditionally unstable atmosphere with weak
flow and forcing. So mesoscale analysis is going to be a big
part of the forecast. Most of the operational solutions want to
keep the weak boundary and subtle convergence over east central
KS through the day. However some solutions advect the MCV more
easterly while others take it more to the south. Based on
current observations, think the better chances for showers and
storms through the day today is along this weak boundary.
However confidence is such that POPs are only in the 20 to 40
percent range as progs are fairly hit or miss on whether storms
develop. Still the environment is progged to be moderately
unstable with surface based CAPE values between 3000 and 4000
J/kg along the boundary. But shear is almost non-existent as
0-6km bulk shear values are only 10 to 15KT. Still the amount of
instability could lead to an isolated damaging wind risk this
afternoon and evening. Heavy rain could also end up being a
problem given the weak winds. Storms may not want to move much.
However they should become outflow dominant with the weak shear
so storms may end up propagating off of the initialization
point. It will be something to keep an eye on.

For Wednesday through Friday, ensembles and operational
solutions show a good signal for dry weather as surface ridging
moves in. There isn't a lot of cold air advection with this
ridge so temps are expected to only be slightly cooler. But
cooler dewpoint temps should bring some relief from the
humidity. Models show a cold front moving into the area Friday
night as northwest flow aloft develops. There looks to be some
chance for showers and storms with this boundary. The NBM is not
that impressed with the boundary and only has some small POPs
in the 20 to 30 percent range. Will wait to see if models come
into better consensus with the front and precip chances before
upping POPs.

For Saturday through Monday, northwest flow is progged to set
up with shortwave activity moving mainly through the Upper
Midwest. This pattern is expected to bring surface ridging into
the central plains along with cooler temperatures for the
forecast area. The main question is how far southwest the
surface ridge will push, because there is a signal for return
flow from the southern plains into and over the cool high
pressure that could generate precip. Cluster analysis is split
between weaker and deeper shortwave activity through the Upper
Midwest and where the warm air advection pattern sets up. So
have stuck with the blended forecast. 00Z GFS and ECMWF have
trended towards a stronger surface ridge pushing into the
southern high plains, so the forecast may be a little overdone
with POPs Monday morning. But there is still time for the
ensembles to converge on a common solution so have not made any
changes.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1222 AM CDT Tue Aug 19 2025

Latest surface analysis suggests there is a weak area of
convergence across the southern parts of the forecast area with
a weak southwesterly low level jet across northern OK and
southern KS. A moisture axis with dewpoints in the lower to
middle 70s remains across northeast KS. An MCV over northwest
KS is evident from radar and profiler data. Think the main focus
for convection may end up just south and west of the terminals.
where the weak boundary is, but confidence in this is low and
convection is possible just about everywhere. Will opt to amend
if storms become obvious rather than broad brush SH for the
next 18 hrs. Outside if any precip, VFR conditions should
prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Aug 19, 3:12 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
412 AM CDT Tue Aug 19 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-200915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
412 AM CDT Tue Aug 19 2025

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk today and into the early evening for
thunderstorms to produce damaging winds and heavy rain. Areas of
east central Kansas are forecast to see a higher chance for
severe storms, but thunderstorms could develop just about
anywhere. The most likely timing for the stronger storms is during
the afternoon and into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 19, 3:12 AM CST to 3:13 AM CST
Where
Jefferson County, 0.69 mi N of Meriden
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -95.570

Roof blown off of shed and fencing blown down at a local co-op.

Thunderstorm Wind, Jefferson

When
August 19, 3:15 AM CST to 3:16 AM CST
Where
Jefferson County, 0.87 mi NE of Meriden
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -95.560

Power lines and poles downed. Damage to roofs and trees also reported.

Thunderstorm Wind, Dickinson

When
August 19, 11:54 AM CST to 11:55 AM CST
Where
Dickinson County, 2.16 mi E of Shady Brook
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.730, -96.940

Metal building damaged.

Thunderstorm Wind, Morris

When
August 19, 12:00 PM CST to 12:01 PM CST
Where
Morris County, 3.84 mi W of Latimer
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.740, -96.900

Several outbuildings destroyed.

Thunderstorm Wind, Dickinson

When
August 19, 12:04 PM CST to 12:05 PM CST
Where
Dickinson County, 0.88 mi NE of Herington
Measured
70 kt (81 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.680, -96.940

Ten to 12 inch tree limbs down on the north side of town.

Thunderstorm Wind, Geary

When
August 19, 12:07 PM CST to 12:08 PM CST
Where
Geary County, Junction City
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.830

Large tree limbs down across Junction City.

Thunderstorm Wind, Geary

When
August 19, 12:10 PM CST to 12:11 PM CST
Where
Geary County, 0.87 mi SW of Camp Whitside
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -96.780

Four to six inch tree limbs down around Fort Riley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275611, 1275613, 1275616, 1275617, 1275618, 1275619, 1275620.